Alert archive / Kansas / Flash Flood Warnings in 2011
Flash Flood Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 4, 2011, 3:15 PM CDT for Rawlins County, Kansas; Hitchcock County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 4, 2011, 5:24 PM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rawlins County, KS, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
011
WGUS53 KGLD 042015
FFWGLD
KSC153-NEC087-050000-
/O.NEW.KGLD.FF.W.0026.110804T2015Z-110805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM CDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
SOUTHWESTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 700 PM CDT
* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES OF OVER 3 INCHES HAVE ALREADY FALLEN
OVER PARTS OF THE WARNED AREA...WITH HOURLY RAINFALL RATES
ESTIMATED AT OVER 3 INCHES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
&&
LAT...LON 4010 10094 3999 10090 3986 10106 3985 10141
4000 10141 4000 10132 4010 10132
$$
JLUNDQUI1 follow-up statement
485
WGUS73 KGLD 042224
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU AUG 4 2011
KSC153-NEC087-042240-
/O.CAN.KGLD.FF.W.0026.000000T0000Z-110805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-HITCHCOCK NE-
524 PM CDT THU AUG 4 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
HITCHCOCK AND NORTHWESTERN RAWLINS COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4010 10094 3999 10090 3986 10106 3985 10141
4000 10141 4000 10132 4010 10132
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:01 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 4, 1:01 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1201 PM MDT THU AUG 4 2011 .UPDATE... 1038 AM MDT THU AUG 4 2011 TRICKY TEMPERATURE SITUATION ACROSS THE CWA AS MORNING CLOUDS AND FOG HAVE CREATED COOL POCKETS WITH TEMPERATURES AS MUCH AS 10 DEGREES COOLER THAN NEARBY LOCATIONS. VISIBLE SATELLITE IMAGES SHOW THE LOW CLOUDS AND STRATUS DIMINISHING WITH SOME HIGH CLOUDS DEVELOPING. WITH MANY LOCATIONS IN THE LOW 80S ALREADY...HAVE WARMED TEMPERATURES INTO THE LOW 90S ACROSS THE CWA EXCEPT FOR THE NORTHEAST CORNER. MCCOOK IS STILL IN THE UPPER 70S SO KEPT THAT AREA JUST UNDER 90 FOR A HIGH. ALSO RAISED CHANCES FOR RAIN THIS AFTERNOON AS MODELS CONTINUE TO SHOW STRONG LIFTING AHEAD OF THE NEXT SHORT WAVE TROUGH OVER THE WESTERN CWA AS WELL AS INSTABILITY AND PLENTIFUL MID LEVEL MOISTURE OVER THE WESTERN AND CENTRAL CWA. AM THINKING THE ISOLATED STORMS WILL DEVELOP FIRST OVER AREAS WEST OF A BENKELMAN TO OAKLEY LINE DURING THE EARLY AFTERNOON. DURING THE LATE AFTERNOON THE STORMS WILL BECOME MORE NUMEROUS OVER THAT AREA AND MAY DEVELOP/MOVE INTO THE REST OF THE CWA. JTL && .DISCUSSION... 247 AM MDT THU AUG 4 2011 A FLATTENED RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN/CENTRAL PLAINS THROUGH SATURDAY. FLOW WILL BE WESTERLY OVER THE TOP OF THE RIDGE ACROSS NORTHWEST KANSAS. BY SATURDAY THE RIDGE BEGINS TO AMPLIFY SOME. SURFACE HIGH PRESSURE WILL REMAIN OVER NORTHWEST KANSAS THROUGH FRIDAY NIGHT FOLLOWED BY WEAK LOW PRESSURE SATURDAY AND SATURDAY NIGHT. BOUNDARY LAYER RH WILL EXCEED 90 PERCENT ACROSS MOST OF THE FA EARLY THIS MORNING AND CONTINUE THROUGH MID MORNING BEFORE DECREASING. STRATUS WILL HANG ON THE LONGEST IN THE NORTHEAST ZONES. PLAN TO HAVE FOG IN THE GRIDS THROUGH MID MORNING. SUBSIDENCE WILL BE IN PLACE OVER THE FA THIS MORNING SO POPS WILL BE NIL. EXPECT STORMS TO DEVELOP THIS AFTERNOON IN EASTERN COLORADO WHERE EASTERLY WINDS WILL PROVIDE SOME FOCUS. SHORTWAVE ENERGY IS ADVERTISED TO PROVIDE FORCING ACROSS THE FA TONIGHT. PLAN TO INCREASE POPS TO 40 PERCENT POPS. SUBSIDENCE WILL FOLLOW THE WAVE FRIDAY MORNING WHEN POPS WILL BE NIL. THE NEXT WAVE COMES THROUGH FRIDAY. THE WAVE APPEARS TO COME THROUGH EARLY SO THAT BY FRIDAY AFTERNOON IT WILL AFFECT MAINLY EAST OF THE COLORADO LINE. CONSEQUENTLY POPS WILL BE CHANCE IN KANSAS AND SLIGHT CHANCE OVER EASTERN COLORADO. POPS WILL DECREASE FROM WEST TO EAST FRIDAY EVENING AS THE WAVE MOVES FURTHER EAST. THE NEXT WAVE PROVIDES FORCING OVER EASTERN COLORADO SATURDAY AFTERNOON. FORCING THEN SHIFTS OVER THE SOUTHWEST ZONES SATURDAY EVENING. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THOSE TWO PERIODS. MAX TEMPERATURES WILL WARM SOME TODAY/FRIDAY WITH READINGS IN THE UPPER 80S. LOWER 90S SHOULD BE REACHED ON SATURDAY AS 850MB TEMPERATURES RISE TO AROUND 30 C. MIN TEMPERATURES WILL RANGE FROM 65 IN THE WESTERN FA TO NEAR 70 IN THE EAST. FS && .AVIATION... 1144 AM MDT THU AUG 4 2011 VFR TO MVFR CONDITIONS CAN BE EXPECTED FOR THIS PERIOD. JUST PRIOR TO TAF ISSUANCE KMCK REPORTED MVFR CEILINGS. WENT AHEAD AND PLACED A TEMPO GROUP FOR THAT UNTIL 21Z. NEXT ISSUE FOR BOTH SITES WILL BE THUNDERSTORMS. KMCK LOOKS TO BE EAST OF THE BEST ENVIRONMENT FOR THUNDERSTORMS...BUT DID INCLUDE A CB GROUP AS THE BETTER ENVIRONMENT IS NOT FAR AWAY AND MEAN WIND WOULD BRING THUNDERSTORMS TOWARD KMCK. BETTER CHANCES FOR KMCK WILL BE AFTER 0Z THROUGH THE OVERNIGHT HOURS. FOR KGLD CURRENT RADAR AND SATELLITE SHOW A CONVERGENCE AREA AND DEVELOPING CUMULUS NEAR COLBY. WITH LITTLE TO NO INHIBITION IN PLACE PUT A CB GROUP IN AT 19Z WITH A TEMPO GROUP FOR 21Z TO 0Z AS ENVIRONMENT LOOKS BETTER FOR CONVECTION DURING THAT TIME FRAME. OVERNIGHT BOTH SITES WILL BE DEALING WITH THUNDERSTORMS AND FOG...BUT ONLY LOWERED CONDITIONS TO MVFR FOR NOW. JTL && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 4, 11:57 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT THU AUG 4 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT THU AUG 4 2011 /1157 AM CDT THU AUG 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND TONIGHT ACROSS THE TRI-STATE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE...ALONG WITH HEAVY RAINFALL FOR THE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND NIGHT FROM FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. ALTHOUGH THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW...THE STRONGER STORMS WILL PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 4, 2:08 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT THU AUG 4 2011
KSZ002-NEZ080-041930-
HITCHCOCK-RAWLINS-
208 PM CDT THU AUG 4 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTH OF BLAKEMAN.
THESE STORMS WERE NEARLY STATIONARY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3985 10097 3984 10140 4000 10139 4001 10132
4006 10132 4009 10098
TIME...MOT...LOC 1908Z 180DEG 1KT 3994 10118
JLUNDQUIThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:08 PM CDT | Special Weather Statement | GLD | Rawlins | 22 min |
| Aug 4, 2:28 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 62 min |
| Aug 4, 3:32 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 58 min |
| Aug 4, 4:48 PM CDT | Special Weather Statement | GLD | Decatur | 42 min |
| Aug 4, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 26 min |
| Aug 4, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 37 min |
Nearby
Flash Flood Warnings in Kansas, 2011Flash Flood Warnings in Nebraska, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.